Probiotics are living microorganisms such as the Lactobacilli and Bifidobacteria species of bacteria that may have beneficial effects on human health. Higher dose probiotic preparations typically have 50 billion to 1 trillion living probiotic organisms per serving or per dose. The side effects of such high-dose preparations of probiotics are mild and rare but should be considered before beginning probiotic therapy.
Video of the Day
The use of some high-dose probiotic preparations may cause abdominal bloating. Safety information provided by VSL3.com explains that VSL#3, a high-dose blend of eight different probiotic organisms, may cause abdominal bloating in some individuals. Bloating side effects typically last for only a few days and subside once the digestive system equilibrates to the presence of probiotic bacteria.
In rare cases, high-potency probiotics such as VSL#3 can cause abdominal cramping associated with diarrhea. One such example is given in a 2004 article in the journal “Gut” that describes a clinical trial of VSL#3 for the treatment of intestinal inflammation or pouchitis. In this study of 20 patients, one individual reported symptoms of abdominal pains and cramping and diarrhea ten days after beginning probiotic therapy.
Probiotics are living microorganisms such as bacteria and yeast that can in theory cause an infection in people who use them. Despite this theoretical possibility of infection, infections from probiotic use are extraordinarily rare. A 2003 article published in “Clinical Microbiology Reviews” explains that immunocompromised individuals with intestinal bleeding are most at risk for developing an infection from ingesting probiotics and should be cautious when using probiotics.
Immune System Stimulation
The National Center for Complementary and Alternative Medicine explains that some probiotics may overstimulate the immune system. It is important that individuals with autoimmune conditions such as rheumatoid arthritis exercise caution while using high-dose probiotics, as immune system stimulation may increase arthritic symptoms.